Prednisone Withdrawals?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

DQueen
Regular Member


Date Joined Jun 2008
Total Posts : 88
   Posted 8/27/2008 11:33 AM (GMT -6)   
Hey everybody!
Seems like its been so long since I've been here. Anyway, My question today is has anyone here ever experienced withdrawal symptoms from prednisone? I stopped taking pred about a week and a half ago, and since then, I have been moody, irritable, emotional (even more so than normal), extremely tired, I had blood in my stool for a few days, and now my back and upper arms have started breaking out in some sort of red, blotchy, and unbelievebly itchy rash. I also recently developed a sore throat and cold or allergy like symptoms. Has anyone else experienced these types of things? I've gone off pred before, but this was the highest dose I had ever been on, and didn't experience any of this stuff that I remember. Any suggestions? Thanks!

Lots of Love!
DQueen
 
 
 
Lupus, Rheumatoid Arthritis, High Blood Pressure, Anemia, Congestive Heart Failure, Kidney Failure


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5706
   Posted 8/27/2008 11:44 AM (GMT -6)   
It is important to "ramp down" prednisone rather than just stopping it all at once. It can be very dangerous to just stop it -- the most dire. but very real, possibility is heart failure.

If you are taking more than 20 mg, most drs go down by 10-15 mg per week. Under 15-20 mg, drs will decrease by 1-2 mg per week.

It is *very* important that you consult with your doctor when trying to decrease prednisone. You individual rate of decrease is influenced by your particular condition, how long you've been on how much, your weight, your illness and/or symptoms, etc. Only the prescribing dr is aware of all the considerations that need to be made.

Your symptom's sound non-trivial, and I highly recommend checking in with your doctor ASAP!

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, Raynaud's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Prednisone(was 15mg, now 8mg), Cellcept, Xanax, Trazodone, Boniva(3mth shot), Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS (4 of 11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions


DQueen
Regular Member


Date Joined Jun 2008
Total Posts : 88
   Posted 8/27/2008 11:50 AM (GMT -6)   
Thank you for your advice. I actually have been tapering off of pred for the past two years. I started at 60mg and slowly tapered to 2.5mg and then they took me off completely. I have an appointment with my rheumatologist in a couple weeks, but if things don't seem to get any better in the next couple of days, I will definitely call him. Thanks!
Lots of Love!
DQueen
 
 
 
Lupus, Rheumatoid Arthritis, High Blood Pressure, Anemia, Congestive Heart Failure, Kidney Failure


mypearl
Regular Member


Date Joined Aug 2005
Total Posts : 215
   Posted 8/27/2008 2:53 PM (GMT -6)   
when you take more than 7 mg of prednisone than you have to wean off of it. at 7 mg your own adrenal glands, located
on top of your kidneys, shuts down. they do not release cortisone anymore. so if you all of a sudden stop the prednisone the adrenals go into shock.  in so many words, if you loose more than 10% of your body weight withing a weeks time, or your heart rate becomes rapid, diarhea, increased fever, anything that will increase in your body does. this is a medical emergancy that you cant take lightly. ive not heard of prednisone causing what you explained unless its a lupus flare because of being off prednisone
pearl
sle 92, fibromyalgia 95, t4 fracture 06, hyperthyroid with nodules 05, pernisious anemia 04,
? lupus vasculitis lungs, osteoporosis, c3-4 t1 herniated disks 00, gerd, depression
APLS, hyperthyroid, thyroiditis, complex thyroid nodules, asthma, stiff heart with 4 valve regurg., hemolytic anemia, supraventricular tachycardia
meds:prednisone, plaquinil, imuran, hydrocodone, flexeril, ibprofen, asa, fosamax, prilosec,


jim4321
New Member


Date Joined Apr 2010
Total Posts : 0
   Posted 4/10/2010 6:20 AM (GMT -6)   
I took prednisolone for about 8 days 70 mg a day then stoped now I have headaches and feel fatigued and weak. My question is how long does it take to go back to normal?

Julia Hill
Veteran Member


Date Joined Mar 2008
Total Posts : 503
   Posted 4/10/2010 7:33 AM (GMT -6)   
Hi,

When I had surgery in 1997 my surgeon took away my IV steriods and didn't replace them orally. Over the next few days, I felt weak, lethargic, had no appetite, and I could hardly lift my head up off the pillow. Fortunately, my surgeon recognized what was happening and I ended up an extra week in the hospital on IV steroids. I must say I have never felt the same since that happended to me, and I am still on prednisone and always will be for my severe adrenal suppresion. Scary, scary stuff.

Take care,
Julia

okie
Veteran Member


Date Joined Dec 2006
Total Posts : 2818
   Posted 4/11/2010 8:40 PM (GMT -6)   
Jim 4321, Wow the doc had you on 70 mil and dropped you to nothing? That is wild I have never heard of anything like that before. You will get more responses if you start a new post and introduce yourself. I just happened accrossed your post by chance. People will like to meet you they are all good people here.
welcome to the group
carol
furosemide,spironel,lisinopril,lortab,azithromyazin,detrol
nexium,temazepam,predisone,plaquenil,propanalol,effexor,citracal,pottasium, vitB,iron,xopenex,advair,spirivia
 
Each moment of life is a gift of God. psalms 39:4
 


Heartsong
Regular Member


Date Joined Feb 2008
Total Posts : 42
   Posted 4/12/2010 11:42 AM (GMT -6)   

I am into my second week of no prednisone.  I went VERY slowly.  My last dosage was 1/2 mg a day for three weeks.  Going that low really sent me into a flare.  Then it was amazing how awful I felt after removing even that tiny little 1/2 mg. I'm toying with the idea of calling my doctor, but I don't want to seem whiny.  I have a May 12 appt and I'm hoping I can make it until then.  Meanwhile back at the ranch....I have severe fatigue, nausea, headaches, much increased joint pain, tendonitis, extra psoraisis patches in lots of different places.  Lots of yucky stuff.

So yes...going off prednisone really can bring back many of the symptoms that the pred controlled previously.


 
43 year old female
DX:  Mixed Connective Tissue Disease (lupus, RA, polymyocitis, scleroderma) Jan 08
Meds:  Prednisone 9 mg, Plaquenil 400 mg, Wellbutrin XL 300 mg, Calcium/D 1200 mg, 81 mg aspirin, ibuprofen and Darvocet as needed for pain ( I take it maybe 3x/week) 


kimberlyrenee
Regular Member


Date Joined Aug 2009
Total Posts : 43
   Posted 4/13/2010 2:04 PM (GMT -6)   
i know prednisone has gnarly side effects, but at a low dose is it really doing that much harm? the withdrawal and reemerging effects of flares hardly seem worth it. i've tapered down to 10mg for now, but i'm planning to stay here for a while. i don't want all the things i started taking prednisone for to come back!!!
sle, sjogren's, raynaud's, alopecia areata, cfs

"Don't hold back in mourning your old self and abilities. Reassure yourself that it's normal to be sad about it and okay to admit it. Only when you allow the emotionally protective walls you’ve spent years constructing fall to the ground, can you begin to take steps toward healing. And only then can the rebuilding begin." -Sara Gorman


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5706
   Posted 4/13/2010 2:25 PM (GMT -6)   
Whenever taking prednisone, regardless of dosage, we need to be taking a calcium with Vit D supplement to help the bones! Otherwise the prednisone can chew away at the bones to it's evil little hearts content, making them more porous and easy to break.

Other than that, I personally am not too worried about side effects, having taken it for 8 years now. Fortunately, I never had to go higher than 15mg, and have been on only 3mg for a while now. (I bet next week dr changes it to 2mg!)

Just don't try to ever decrease on your own without dr's knowledge, there are many factors that govern how you ramp down, and you can cause a heart attack by dropping too much too fast.

Cheers,
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde


Heartsong
Regular Member


Date Joined Feb 2008
Total Posts : 42
   Posted 4/13/2010 2:25 PM (GMT -6)   
kimberleyrenee-  You're right.  Going off prednisone doesn't seem worth it to me.  However, I'm a compliant patient and my rheumy really, really doesn't want me to take it indefinitely. 

 
43 year old female
DX:  Mixed Connective Tissue Disease (lupus, RA, polymyocitis, scleroderma) Jan 08
Meds:  Prednisone 9 mg, Plaquenil 400 mg, Wellbutrin XL 300 mg, Calcium/D 1200 mg, 81 mg aspirin, ibuprofen and Darvocet as needed for pain ( I take it maybe 3x/week) 

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 01, 2014 3:15 AM (GMT -6)
There are a total of 2,230,821 posts in 248,245 threads.
View Active Threads


Who's Online
This forum has 156808 registered members. Please welcome our newest member, kapil.
194 Guest(s), 7 Registered Member(s) are currently online.  Details
kapil, orchid_rain, arnel, Loucath, Walton, xy123, rishirajsharma1


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer